Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 326, NWS Nashville, TN

June 14, 1998Smith County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 14, 1998, 10:55 PM CDT for Smith County, Trousdale County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 10:55 PM CDT (03:55 UTC)
Expired
Jun 14, 1998, 11:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Smith County, TN, Trousdale County, TN

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:00 PM CDTThunderstorm Wind 50Countywide, TNElectric company reported trees and power lines down at numerous locations throughout the county.
Jun 14, 11:00 PM CDTThunderstorm WindPleasant Shade, TNThe Carthage Courier reported several large trees were uprooted. One tree fell on a car shed, damaging 2 vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3344 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
11.0
Supercell composite
67.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS1 KBNA 150356 RRA
SVRBNA
TNC159-169-150445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE

* UNTIL 1145 PM CDT

* AT 1053 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF HARTSVILLE
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNTOWN AT 1100 PM CDT
  DIXON SPRINGS AT 1105 PM CDT
  CATO  AT 1105 PM CDT
  RIDDLETON AT 1105 PM CDT
  ENIGMA AT 1125 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:35 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 7:35 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT SUN JUN 14 1998

00Z BNA SNDG REVEALS VERY UNSTBL AMS OVR RGN. WHEN INPUTING OBSERVED
STORM MOTION...S.R. HELICITY INCREASES TO ABT 450 M2/S2. NEEDLESS TO
SAY SCT SUPERCELLS OVR WRN TN/WRN KY/NE AR SHOULD CONT TO MOV TWD
MOIST UNSTBL AMS OVR MID TN. APPRS HIGHEST THREAT FOR TORNADIC TSTMS WL
BE OVR NW MID TN INCLUDING CITIES OF DOVER...WAVERLY...CAMDEN AND
CLARKSVILLE.

WHILE NOT EVIDENT ATTM...COULD SEE CELLS MERGE INTO A LINE TWDS 05Z AND
BRING HEAVY RAIN/DAMAGING WIND THREAT TO ERN MID TN. SEE LTL REASON TO
ALTER CURRENT FCST FOR OVRNIGHT HRS XPCT MAYBE TO DECREASE POP AFT 05Z
FOR WRN MID COUNTIES.
09

In the hours before

Local storm report, Jun 14, 10:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1049 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0853 PM    BIG SANDY                 TN   TORNADO
06/14/98   BENTON                         ROOF LIFTED OFF A GROCERY
                                          STORE AND DEBRIS IN
                                          PARKING LOT
Local storm report, Jun 14, 10:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    BIG SANDY                 TN   1 INCH HAIL
06/14/98   BENTON                         QUATER SIZE HAIL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:39 PM CDTSevere Thunderstorm WarningOHXBenton61 min
Jun 14, 8:36 PM CDTSevere Thunderstorm WarningOHXHumphreys49 min
Jun 14, 8:46 PM CDTTornado WarningOHXBenton49 min
Jun 14, 8:56 PM CDTTornado WarningOHXDickson, Humphreys34 min
Jun 14, 9:07 PM CDTTornado WarningOHXHumphreys48 min
Jun 14, 9:30 PM CDTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys3 hr
Jun 14, 9:31 PM CDTSevere Thunderstorm WarningOHXCheatham49 min
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys47 min
Jun 14, 9:47 PM CDTTornado WarningOHXCheatham33 min
Jun 14, 10:01 PM CDTSevere Thunderstorm WarningOHXDavidson64 min
Jun 14, 10:11 PM CDTTornado WarningOHXDickson, Hickman64 min
Jun 14, 10:15 PM CDTTornado WarningOHXDavidson50 min
Jun 14, 10:27 PM CDTSevere Thunderstorm WarningOHXWilson63 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningOHXWilliamson66 min
Jun 14, 11:17 PM CDTSevere Thunderstorm WarningOHXJackson48 min
Jun 14, 11:33 PM CDTTornado WarningOHXPutnam62 min
Jun 14, 11:52 PM CDTFlash Flood WarningOHXWilliamson2 hr
Jun 15, 12:13 AM CDTSevere Thunderstorm WarningOHXWhite62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.